Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 276, NWS Midland/Odessa, TX

July 9, 2004Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2004, 4:59 PM CDT for Reeves County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 4:59 PM CDT (21:59 UTC)
Expired
Jul 9, 2004, 6:00 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 092159
SVRMAF
TXC389-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF VERHALEN...OR 24 MILES SOUTH OF PECOS...MOVING
  SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERHALEN...
  SARAGOSA...
  BALMORHEA...
  HIGHWAY 17...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3103 10336 3120 10355 3104 10386 3080 10359

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 2:57 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI JUL  9 2004

.SHORT TERM...
INSTABILITY FOCUSED ACRS SE NM THIS PM WHERE SE UPSLOPE WINDS
HOLDING M60-70 DWPNTS IN PLACE. THIS WITH LR/S OF 8 C/KM RESULTING IN
CAPES OVER 4000 J/KG. VISIBLE IMAGERY EARLIER INDICATED WHAT LOOKED
LIKE A BOUNDARY MOVING THRU THE NW PB...BUT NEVER NOTED ANY WIND
SHIFTS...SO NOT CONFIDENT OF IT BEING MUCH OF A FOCUS E ACRS PB.
OTHERWISE WATER VAPOR DEPICTS STRONG WAVE MOVING N-NE INTO WRN NM
WHICH IS EXPECTED TO ENHANCE TSTM DEVELOPMENT ACRS FAR W. DEEP MSTR
AS SEEN IN 7H-5H THETA-E RIDGE AXIS ACRS WRN AREAS CONTRIBUTING TO
PW/S OF 1 OR MORE. SLOW MOVING STORMS WILL CONTRIBUTE TO POTENTIAL
FOR HEAVY RAIN. HAVE INCREASED POPS FAR W TO HIGH END CHC AND WILL
MAINTAIN HEAVY RN HIGHLIGHTS IN ZFP/GRIDS/HWO. DWPNTS IN THE U60S-
N70 ACRS PB WITH WEAK LLJ WILL BE ENUF FOR LOWS TO HOLD IN L70S
AGAIN.

.LONG TERM...
UPPER LVL RIDGE CENTERED OVR THE CWA WILL MAINTAIN PERSISTENT WX
THRU SATURDAY NIGHT...ALTHOUGH TEMPS SHOULD BE A LITTLE COOLER
AS THIS FEATURE IS PROGGED TO SHIFT WWD.  DIURNAL CONVECTION CHANCES
WILL REMAIN BEST OVR THE WRN ZONES IN THE VICINITY OF A SFC
TROUGH/WEAK DRYLINE...PROVIDED THE CAP CAN BE ERODED.

MEANWHILE...UPPER LVL LOW OFF THE LOWER TX GULF COAST CONTINUES TO
MIGRATE SLOWLY WWD.  BY SUNDAY...THIS INVERTED TROF MOVES NORTH INTO
THE FA...BRINGING A BRIEF REPRIEVE FROM TRIPLE-DIGIT HIGHS FOR A FEW
DAYS AND A CHANCE FOR MUCH NEEDED RAIN.  ETA IS STRONGER THAN THE
GFS W/THE TROF...BRINGING IT FURTHER NORTH INTO THE CWA...BUT BOTH
MODELS SUGGEST THAT SUNDAY AND MONDAY WILL BE FAVORED FOR
CONVECTION.  TUESDAY ONWARD...AS THE TROF MOVES WWD AND MINORS
OUT...UPPER LVL RIDGING BEGINS TO REASSERT ITSELF OVR THE
AREA...RESULTING IN A GRADUAL WARMUP THE REST OF THE WEEK.  BY
WEDNESDAY...TEMPS SHOULD ONCE AGAIN BE ABV NORMAL...WITH CONVECTIVE
FOCI SHIFTING W TO THE HIGHER TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  93  65  92 /   0   0   0  10
CARLSBAD NM               72  93  65  93 /  40  10  10  20
DRYDEN TX                 73  90  70  90 /   0   0   0  30
FORT STOCKTON TX          72  93  68  92 /   0   0   0  20
GUADALUPE PASS TX         67  89  62  89 /  50  10  20  20
HOBBS NM                  70  93  64  91 /  20   0   0  20
MARFA TX                  60  86  57  85 /  30  10   0  20
MIDLAND INTL AIRPORT TX   72  92  66  91 /   0   0   0  10
ODESSA TX                 72  93  67  92 /   0   0   0  10
WINK TX                   75  96  71  95 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/44
Hazardous weather outlook, Jul 9, 1:24 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CDT FRI JUL 9 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100600-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
124 PM CDT (1224 PM MDT) FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM
SEMINOLE TO THE BIG BEND REGION. THUNDERSTORMS THAT DO FORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINS RESULTING IN LOCAL FLOODING
OR FLASH FLOODING. SOUTHEAST NEW MEXICO AND THE GUADALUPE AND DAVIS
MOUNTAINS HAVE THE BEST CHANCE FOR HEAVY RAINS AS STORMS TEND TO
LAST INTO THE NIGHT. FARTHER EAST ACROSS THE PERMIAN BASIN ISOLATED
STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS.

VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND
SMALL HAIL ARE THE PRIMARY CONCERNS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:00 PM CDTSevere Thunderstorm WarningMAFReeves60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.